Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2017, 12:52 AM CDT for Barber County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 12:52 AM CDT (05:52 UTC)
- Expired
- Jun 14, 2017, 2:00 AM CDT
- In force
- 68 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:20 AM CDT | TSTM WND GST 61 | 2 E Medicine Lodge, KS | ASOS STATION P28, MEDICINE LODGE ASOS SITE. |
| Jun 14, 1:20 AM CDT | TSTM WND GST 61 | 2 Ese Medicine Lodge, KS | ASOS STATION P28, MEDICINE LODGE ASOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
712
WUUS53 KDDC 140552
SVRDDC
KSC007-140700-
/O.NEW.KDDC.SV.W.0154.170614T0552Z-170614T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1252 AM CDT WED JUN 14 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
* Until 200 AM CDT
* At 1252 AM CDT, a severe thunderstorm was located very near
Deerhead, or 17 miles west of Medicine Lodge, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Sharon, Hazelton,
Lake City, Sun City, Deerhead, Aetna and Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9898 3744 9898 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0552Z 238DEG 49KT 3723 9889
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
766
WWUS53 KDDC 140625
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
125 AM CDT WED JUN 14 2017
KSC007-140700-
/O.CON.KDDC.SV.W.0154.000000T0000Z-170614T0700Z/
Barber KS-
125 AM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR EASTERN BARBER COUNTY...
At 125 AM CDT, a severe thunderstorm was located 3 miles north of
Sharon, or 8 miles east of Medicine Lodge, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Sharon, Hazelton and
Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9879 3744 9872 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0625Z 256DEG 48KT 3730 9842
HAIL...1.00IN
WIND...60MPH
$$386
WWUS53 KDDC 140652
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
152 AM CDT WED JUN 14 2017
KSC007-140702-
/O.EXP.KDDC.SV.W.0154.000000T0000Z-170614T0700Z/
Barber KS-
152 AM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 200 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3700 9879 3744 9872 3746 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0652Z 238DEG 49KT 3749 9804
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:44 AM CDT, 8 minutes earlier.
Area forecast discussion, Jun 14, 12:44 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1244 AM CDT Wed Jun 14 2017 ...Updated Aviation Section... .SHORT TERM...(This evening through Wednesday) Issued at 214 PM CDT Tue Jun 13 2017 Scattered convection along a dry line that will extend from near Hays to Dodge City to around Meade late today and early this evening still appears possible given the latest 12z model runs. The 12z forecast model soundings along this dry line late day does indicate little if any cin will be present along with CAPE values of 1500 to near 3000 j/kg. This combined with some improving 0-1km moisture convergence, 0-6km shear favoring super cells and the potential for storms to be discrete then hail approaching the size of baseballs may be possible, especially early and near the Oklahoma border. In addition to very large hail high cloud bases and large DCAPE supports strong damaging winds in excess of 70 mph. Given the storm motion these storms should move east of high 281 by sunset. Another slight chance for storms may then again be possible towards midnight along the cold front as enhanced upper level dynamics develop near the left exit region of an upper level jet. On Wednesday the surface cold front is forecast to be located from northwestern Oklahoma to south central Kansas. Behind this front more seasonable temperatures can be expected across western Kansas as a surface high crosses the Western High Plains. Winds will average 10 mph or less. Some late day convection will be possible along a cold front that will be located in south central Kansas at 0z Thursday. Later shifts may wish to monitor if the frontal boundary will be located near Pratt or Medicine lodge or further east southeast. At this time am favoring the further southeast solution so will keep precipitation out of Pratt and Barber counties Wednesday afternoon and Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 214 PM CDT Tue Jun 13 2017 There will be a slight chance for convection on Thursday east of Dodge City as moisture and warm air advection improves near the left exit region of a 250mb jet that will be crossing the Southern Plains early in the day. After this slight chance a brief period of dry and warmer weather will briefly return early this weekend. Given the westerly down slope flow Friday and Saturday and the 850mb temperature trends from the ECMWF and GFS. Temperatures climbing into the mid to upper 90s still looks likely Friday and Saturday afternoon. Saturday night into early Sunday the GFS and ECMWF both are in decent agreement with a surface cold front dropping south across western Kansas as a northwesterly flow develops across the Rockies. 900mb to 850mb winds behind this front suggests a period of very windy conditions behind this frontal boundary Saturday night into early Sunday. In addition to these gusty winds some noticeably cooler air will begin to spread into western Kansas also. These cooler temperatures will linger through early next week as a surface high crosses the Central Plains. At this time there is some uncertainty on just how much cooling that will occur early next week but the potential for highs staying in the 80s again on Monday is not completely out of the question, especially if we see an extended period of cloud cover during the day. Several opportunities of precipitation for western Kansas will exist early next week as multiple upper level waves embedded in the northwesterly flow crosses the Central Plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1240 AM CDT Wed Jun 14 2017 Wind speed and direction will be the main challenge with a wind shift forecast in the morning. Cold front will be pushing south through the overnight hours, with wind shift to north-northwest with about a 2 to 4 hour period of wind speeds out of the north at 13 to 16 knots (perhaps a bit stronger at times). Best timing is around 12z at GCK and 14z at DDC. During the afternoon, wind speeds will decrease to around 7 to 10 knots and eventually becoming lighter than that late in the afternoon towards evening. No precipitation is forecast at the terminals with VFR expected to prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 65 97 / 30 0 0 10 GCK 59 91 63 98 / 10 0 0 10 EHA 57 90 61 97 / 10 0 0 10 LBL 62 91 63 99 / 10 0 0 10 HYS 65 90 64 95 / 30 0 0 30 P28 70 94 69 98 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Umscheid
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 20 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Tue Jun 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A dryline will advance to near a line from Ellis to Meade by mid afternoon, and scattered thunderstorms are likely to form near the dryline after 5 PM. Sufficient instability and shear are present to support a few supercells with hail larger than two inches in diameter and damaging winds. Although the tornado threat is low, enhanced low level shear with the onset of the low level jet may support tornadogenesis in south central Kansas around sunset. ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A weak Pacific cold front will move through western Kansas Tuesday night and become stationary from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler. Days 2-7 Hazards ---------------- * Wednesday - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 13, 10:01 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT TUE JUN 13 2017
KSZ031-046-140345-
Rush KS-Ellis KS-
1001 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSH AND EASTERN
ELLIS COUNTIES UNTIL 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toulon, or 7 miles southeast of Hays, moving northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Pfeifer, Toulon,
Yocemento and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3874 9904 3866 9925 3890 9942 3913 9921
3913 9904
TIME...MOT...LOC 0301Z 248DEG 45KT 3883 9920
TURNERSpecial weather statement, Jun 13, 10:11 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1011 PM CDT TUE JUN 13 2017
KSZ065-066-140400-
Stafford KS-Pawnee KS-
1011 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES UNTIL 1100 PM CDT...
At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Radium, or 8 miles east of Larned, moving east at
30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hudson, Seward, Radium and Big Salt Marsh at Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3804 9902 3827 9905 3827 9903 3826 9903
3826 9856 3806 9853
TIME...MOT...LOC 0311Z 258DEG 26KT 3815 9895
TURNERLocal storm report, Jun 13, 10:57 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL JETMORE 38.09N 99.89W
06/13/2017 E2.00 INCH HODGEMAN KS PUBLIC
THIS WAS A SOCIAL MEDIA REPORT WITH PHOTO OF
THE HAIL STONE.
&&
MUSpecial weather statement, Jun 13, 11:03 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 1103 PM CDT TUE JUN 13 2017 KSZ066-140445- Stafford KS- 1103 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STAFFORD COUNTY UNTIL 1145 PM CDT... At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Saint John, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Saint John, Stafford, Hudson, Seward, Radium, Dillwyn, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at Quivira Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 9888 3822 9890 3825 9847 3796 9847 TIME...MOT...LOC 0403Z 257DEG 20KT 3805 9881 TURNER
Special weather statement, Jun 13, 11:16 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT TUE JUN 13 2017
KSZ081-090-140500-
Pratt KS-Barber KS-
1116 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES UNTIL
MIDNIGHT CDT...
At 1115 PM CDT, Doppler radar was tracking scattered thunderstorms
over Pratt and Barber counties, moving northeast at 40 mph.
Hail to nickel size will occur with the strongest storms. Locally
heavy rainfall and frequent lightning is expected.
Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Iuka,
Preston, Sharon, Sawyer, Cullison, Hazelton, Isabel, Coats, Lake
City, Sun City, Byers, Deerhead, Natrona, Cairo and Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 9889 3778 9898 3781 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0415Z 257DEG 20KT 3741 9874
TURNERSpecial weather statement, Jun 13, 11:53 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 1153 PM CDT TUE JUN 13 2017 KSZ088-089-140600- Clark KS-Comanche KS- 1153 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 100 AM CDT... At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Buffalo, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3702 9978 3722 9924 3700 9910 3700 9976 TIME...MOT...LOC 0452Z 251DEG 43KT 3696 9962 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Kiowa | 45 min |
| Jun 13, 7:15 PM CDT | Special Weather Statement | DDC | Comanche, Pratt | 45 min |
| Jun 13, 7:32 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Jun 13, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee, Rush | 49 min |
| Jun 13, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 20 min |
| Jun 13, 7:49 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| Jun 13, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 35 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 51 min |
| Jun 13, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 23 min |
| Jun 13, 8:24 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee, Rush | 66 min |
| Jun 13, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 35 min |
| Jun 13, 8:45 PM CDT | Special Weather Statement | DDC | Kiowa | 60 min |
| Jun 13, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 42 min |
| Jun 13, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 34 min |
| Jun 13, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 57 min |
| Jun 13, 9:21 PM CDT | Special Weather Statement | DDC | Ellis | 9 min |
| Jun 13, 9:26 PM CDT | Special Weather Statement | DDC | Pratt | 64 min |
| Jun 13, 9:42 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 63 min |
| Jun 13, 9:47 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jun 13, 10:01 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jun 13, 10:11 PM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| Jun 13, 11:03 PM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Jun 13, 11:16 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 44 min |
| Jun 13, 11:53 PM CDT | Special Weather Statement | DDC | Comanche | 67 min |
| Jun 14, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.